Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Wakefield, VA

January 18, 2017City of Portsmouth, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this special weather statement at Jan 18, 2017, 12:21 PM EST for City of Portsmouth, City of Virginia Beach, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 12:21 PM EST (17:21 UTC)
Expired
Jan 18, 2017, 12:45 PM EST
In force
24 min
Issued by
NWS Wakefield, VA

Counties City of Portsmouth, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 96 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS81 KAKQ 181721
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
1221 PM EST WED JAN 18 2017

NCZ102-VAZ095-097-098-181745-
Eastern Currituck-Norfolk/Portsmouth-Virginia Beach-Chesapeake-
1221 PM EST WED JAN 18 2017

...A SHOWER WITH HEAVY RAIN WILL AFFECT ...THE SOUTHERN CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND
THE CITY OF VIRGINIA BEACH...

At 1220 PM EST, a shower with heavy rain was located over Cradock, or
over Downtown Portsmouth, moving southeast at 30 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this shower.

This shower will be near...
  Chesapeake around 1225 PM EST. 
  Regent University and Virginia Wesleyan College around 1230 PM 
  EST. 
  Great Bridge and Kempsville around 1235 PM EST. 
  Fentress around 1240 PM EST. 
  Princess Anne and Back Bay around 1245 PM EST. 

Other locations impacted by this shower include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Sandbridge Beach, Herberts Corner, Oceana NAS and Munden.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3651 7591 3655 7592 3655 7596 3654 7597
      3677 7646 3690 7635 3685 7593 3647 7582
TIME...MOT...LOC 1720Z 296DEG 27KT 3681 7632 

$$

MINNICK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jan 18, 10:02 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 18, 10:02 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1002 AM EST Wed Jan 18 2017

.SYNOPSIS...
An upper level disturbance moves across the area this afternoon.
High pressure then builds in from the west tonight and settles
over the area on Thursday. The high slides off the coast
Thursday night as another front moves in by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest MSAS showing the cold front now pushing south intp NC.
Skies quickly clearing behind it but sn upper level disturbance
is quickly on its heels now tracking SE across the fa. Sct
shwrs have quickly developed with this feature with latest high
res data continuing to show sct shwrs moving se mainly along and
NE of I64. Thus, have updated the grids to reflect chc shwrs
next few hours across the fa then shifting toward the coast
after 18Z as the weak s/w pushes offshore. Kept thunder out of
the forecast for now. Gusty N-NW winds behing the system will
usher in cooler / drier air this afternoon with dewpoints
quickly falling into the upr 30s to lwr 40s. However, sfc temps
should top out in the upr 50s to lwr 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Dry/mostly clear tonight and Thu as sfc high pressure settles
over the area. Lows tonight in the mid/upr 30s inland to the
lwr 40s far SE. Highs in the 50s Thu. Next system approaches
from the W/SW Thu night/Fri, with the latest guidance slowing
down the onset of pcpn until daytime Fri. Still looks like
enough of a good overrunning scenario to maintain likely POPS
all areas for Fri. Highs in the low/mid 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Above normal temps will continue to dominate the extended period
acrs the area. A warm front and associated low pressure will
lift NE or E of the area Fri night, with weak high pressure
building over the region for Sat into Sat evening. Showers will
be exiting NE or E of the CWA Fri night, with dry wx for Sat.

Sun into early Tue, strong upper low pressure will lift fm the
srn Plains/lower MS valley northeast into ern OH/wrn PA. This
will result in waves of moisture/strong lift up into the region
during this period. So, have gone with likely POPs everywhere,
esply Sun aftn into Mon evening. Pcpn chances decrease fm SSW to
NNE Mon night into Tue morning, as low pressure moves away to
the NNE. Dry wx should return for Tue aftn/evening.

Max temps will range fm the lower 50s to the lower 60s, with
lows in the lower 40s to lower 50s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A warm front stays north of the area this morning as a cold
front sweeps through the region. VFR to start off the 12Z TAF
period over SE terminals with MVFR at KRIC and IFR at KSBY.
These conditions may continue over the next few hours with the
front in the vicinity. MVFR/IFR psbl at the other three
terminals as well but would be short-lived and not confident
enough to include in the TAFs attm. Could see some showers as
well especially near the coast. Conditions will improve to VFR
everywhere by midday as the cold front pushes offshore, and NW
winds gust to ~20 kt.

Outlook: High pressure builds over the area behind the cold
front allowing for VFR conditions tonight into Thursday.
MVFR/IFR conditions will be possible late Thursday and into
Friday as the next low pressure system approaches the region.
Dry weather returns for Saturday.

&&

.MARINE...
A sfc cold front is located across cntrl VA early this morning and
is expected to cross the waters from nw to se after sunrise...
exiting the NE NC coast by mid-late morning. Sw winds generally
10-15kt Bay/Ocean/Sound with gusts around 20kt over coastal waters.
Cooler post-frontal air is expected to arrive around mid-late
morning...resulting in a more uniform increase in nw winds rather
than a typical surge over the waters. Speeds still generally
aob 15kt with gusts around 20kt on coastal waters. Seas 2-3ft;
waves 1-2ft.

Not much change to the overall weather pattern/forecast through Sun.
Sfc high pressure builds in from the west tonight and nw-n winds
will gradually diminish to 10kt or less by Thu morning. High
pressure then resides over the waters through Thu night with light
and variable winds anticipated Thu aftn through Thu night. Seas
2-3ft tonight through Thu...building to 2-4ft due to nly swell from
the slowly departing Wed system (despite being far enough offshore
to have no other significant impacts to the marine forecast). Waves
1-2ft. Sfc high gets pushed offshore Fri morning as an upper low
swings through the Ohio Valley and Mid Atlantic regions during Fri.
Winds become se-s aob 10kt. A sfc low is anticipated to develop
along a warm frontal boundary associated with this feature and then
develop into a coastal low off the far SE VA/NE NC coast late Fri
night. The coastal low may linger just off the Cape Hatteras coast
on Sat with weak high pressure building nw of the area during the
day. Winds become more n-ne Sat/Sat night with speeds no higher than
10kt as the coastal low develops just south of the local marine
area. The 2-4ft seas persist Fri into Sat night with a brief lull of
2-3ft seas during the day on Sat. Waves continue at 1-2ft through
Sat. Meanwhile, a more vigorous low pressure system exits the Four
Corners Region and swings across TX/OK and the Lower Mississippi
Valley on Sun. A warm front extending ewd from this low will be
linked with the coastal low...eventually lifting the warm front
north into the area as the sfc low deepens and becomes
negatively-tilted. The pressure gradient tightens in response to the
incoming sfc low and winds become more onshore/ely with speeds
increasing to 10-15kt. Seas expected to build to 3-5ft late in the
day; waves building to 2-3ft within the same timeframe.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAS/MPR
NEAR TERM...MPR
SHORT TERM...LKB/MAS
LONG TERM...TMG
AVIATION...MAS
MARINE...BMD
Hazardous weather outlook, Jan 18, 3:04 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
304 AM EST WED JAN 18 2017

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-190815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
304 AM EST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 18, 12:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1221 PM EST WED JAN 18 2017

NCZ102-VAZ095-097-098-181745-
Eastern Currituck-Norfolk/Portsmouth-Virginia Beach-Chesapeake-
1221 PM EST WED JAN 18 2017

...A SHOWER WITH HEAVY RAIN WILL AFFECT ...THE SOUTHERN CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND
THE CITY OF VIRGINIA BEACH...

At 1220 PM EST, a shower with heavy rain was located over Cradock, or
over Downtown Portsmouth, moving southeast at 30 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this shower.

This shower will be near...
  Chesapeake around 1225 PM EST.
  Regent University and Virginia Wesleyan College around 1230 PM
  EST.
  Great Bridge and Kempsville around 1235 PM EST.
  Fentress around 1240 PM EST.
  Princess Anne and Back Bay around 1245 PM EST.

Other locations impacted by this shower include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Sandbridge Beach, Herberts Corner, Oceana NAS and Munden.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3651 7591 3655 7592 3655 7596 3654 7597
      3677 7646 3690 7635 3685 7593 3647 7582
TIME...MOT...LOC 1720Z 296DEG 27KT 3681 7632

MINNICK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:01 PM ESTSpecial Weather StatementAKQSouthampton, City of Franklin29 min
Jan 18, 1:32 PM ESTSpecial Weather StatementAKQCity of Franklin28 min
Jan 18, 1:50 PM ESTSpecial Weather StatementAKQSouthampton, City of Franklin25 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.